Recent Advances in Cervical Cancer Treatment - Episode 14
Considerations for adverse event management with tisotumab vedotin use in patients with metastatic cervical cancer.
Bradley Monk, MD, FACOG, FACS: Warner, let’s discuss your study. You told us about the efficacy, and I told you what the median survival was. Please talk about the adverse reactions associated with tisotumab vedotin?
Warner K. Huh, MD, FACOG, FACS: Overall it was generally well tolerated. One thing we observed about ADCs [antibody-drug conjugates], particularly with this ADC, is some ocular toxicity. This is important to highlight, particularly for the viewers, listeners, and prescribers. The FDA has asked that patients have a baseline ocular exam before they start and before their first cycle. this is the evolution of how we deal with these new toxicities, much like the checkpoint inhibitors. We were dealing with a litany of toxicities that gynecologic oncologists never saw. For the academic group, for us, we can link with an optometrist earlier. In the community they’ll have to think about who they want to link with in terms of getting eye exams done. Ocular toxicity is probably the 1 thing that needs to be highlighted in this conversation.
Bradley Monk, MD, FACOG, FACS: ADC has a linker, and I have to link up with the ophthalmologist?
Warner K. Huh, MD, FACOG, FACS: Yes.
Bradley Monk, MD, FACOG, FACS: My gut reaction was, “That’s creating more work. Who’s going to pay for that?” Then I had an epiphany. When you give doxorubicin and you order an echocardiogram or MUGA [multigated acquisition], no payer says, “I’m not paying for that.” It’s part of a package deal. I flipped my opinion to try get the FDA to require it. The payer would never say, “I’m not doing it because these patients are asymptomatic at baseline.” Krish, tell us about the mitigation strategy for the eye adverse reactions.
Krishnansu S. Tewari, MD: In addition to the ophthalmology exam, patients are given saline eye drops to use each cycle. The controversy or the difficulty is going to be if the FDA says they need to be seen by an ophthalmologist before every treatment.
Bradley Monk, MD, FACOG, FACS: They said it.
Krishnansu S. Tewari, MD: The mitigation strategy works. It was recognized a long time ago, and the interesting thing is that it’s the linker that’s causing the ocular toxicity. It’s not the payload or the antibody, but the linker. When you talk about eyes to patients, you’d have to bring the patient off the ledge when you’re saying there’s something that can happen to their eyes. We haven’t seen anything serious. There was 1 grade 3 ocular toxicity in the study, so the mitigation strategy works. Do they need to be seen by an ophthalmologist every cycle? If that’s what the FDA is going to require, then I guess so. But it’s probably too much.
Bradley Monk, MD, FACOG, FACS: Let’s not use the word toxicity. I think the word is toxic. These are adverse reactions. Eye adverse reactions happen early, and they’re completely reversible. You have to emphasize that. For conjunctivitis, it’s primarily red eye. I’ve seen patients where someone asks, “What’s wrong with your eye? Is that pink eye? Is that contagious?” It’s disturbing, but it’s not serious. There are 3 types of eye drops: vasoconstriction eye drops immediately before the infusion, which limits the delivery of the medication to the eye; 3 days of steroid drops—anti-inflammatory drops for 72 hours; lubricating drops through the entire cycle with the intention of being a vasoconstricting eye drop. I know there’s more than 1 steroid drop. Seeing the ophthalmologist at the beginning will help document the baseline exam, fill the eye drops, and after the first cycle modify what’s needed. The lubricating drops are the most complicated because the patient is asymptomatic. I have my patients get containers of it. They put it on their nightstand, in the bathroom, and in their purse. Every time they see that, they put eye drops in that helps the dry eye. Warner, beyond the eye adverse reactions, what are the other adverse reactions associated with this medication?
Warner K. Huh, MD, FACOG, FACS: The other things that we saw, in terms of a reasonably high incidence, is that there’s a 40% rate of alopecia related to this. There are issues related to nausea, fatigue, anemia, asthenia, and arthralgia—all things we would typically see. Most adverse events were grade 1 and 2, and maybe 25% were grade 3 or 4, but these things are manageable. These are things most oncologists are familiar with—nothing out of the ordinary beyond what we’ve already discussed.
Bradley Monk, MD, FACOG, FACS: For antiemetics, my experience is to at least give a 5-HT3 and dexamethasone. I’m not sure you need an NK1, but that’s something to think about. The other 2 adverse reactions of special interest were neuropathy and bleeding. This is thromboplastin. In addition to the eye drops, the second mitigation strategy is a cold pack. That cold pack covers the external nares because the bleeding is epistaxis. It happens, and it’s reversible. It’s soothing to the eyes, and it creates that situation: eye drops, cold packs, and neuropathy. My nurse practitioner asked, “Who’s the right patient for tisotumab vedotin?” I said, “Who’s the wrong patient?” She asked what I meant. I said, “The wrong patient is the patient who has preexisting neuropathy.” If she has grade 2 neuropathy, she wouldn’t be a good candidate.
Transcript edited for clarity.